Alert archive / Nebraska / Special Weather Statements in 2021

Special Weather Statement, NWS Hastings, NE

August 28, 2021Dawson County, Nebraska

NWS Hastings, NE issued this special weather statement at Aug 28, 2021, 5:55 PM CDT for Dawson County, Nebraska. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2021, 5:55 PM CDT (22:55 UTC)
Expired
Aug 28, 2021, 6:45 PM CDT
In force
50 min
Issued by
NWS Hastings, NE
Hail
0.75 in
Wind
40

County Dawson County, NE

The radar

The Grand Island radar (KUEX), 132 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.9 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2021-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2021-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
269 J/kg
Mixed-layer CIN
-487 J/kg
Mixed-layer LCL
2050 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

715 
WWUS83 KGID 282255
SPSGID

Special Weather Statement
National Weather Service Hastings NE
555 PM CDT Sat Aug 28 2021
 
NEZ060-072-282345-
Dawson NE-Gosper NE-
555 PM CDT Sat Aug 28 2021

...A strong thunderstorm will impact portions of north central Gosper
and south central Dawson Counties through 645 PM CDT...

At 555 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eustis, or 19 miles southwest of Lexington, moving northeast at 20
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
  Johnson Lake.

This includes Interstate 80 between mile markers 226 and 237.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Nebraska.

&&

LAT...LON 4087 9989 4070 9969 4055 9998 4070 9998
      4070 10005
TIME...MOT...LOC 2255Z 221DEG 18KT 4061 10003 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

$$

Rossi

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this special weather statement went out at Aug 28, 2:50 PM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 28, 2:50 PM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
250 PM CDT Sat Aug 28 2021

.DISCUSSION...(This evening through Saturday)
Issued at 212 PM CDT Sat Aug 28 2021

Late This Afternoon Into Tonight...

The big story will be the threat for strong to severe thunderstorms
later this evening into tonight. Forecast models are in pretty good
agreement that our forecast area should remain dry through at least
6 pm. Thunderstorms are likely to develop between 5-6 pm just
northwest of our forecast area and then slide into our northwestern
zones (Ord to Gothenburg) between 6-8 pm. Storms will be slower to
reach our Tri-Cities with possible arrival time primarily between 9
pm and midnight.

There is good model agreement in the late afternoon/early evening
thunderstorm development. The questions reside more in the coverage
and intensity of these thunderstorms. The 12Z NAM NEST continues to
be the most aggressive in both coverage and intensity with the
formation of a convective line that surges south with outflow
boundaries bringing possibly severe winds. The HRRR and 12Z NAM
indicate more scattered convection that could be strong at the
onset, but then quickly decreases in coverage and intensity. The 12Z
HRW NSSL and 12Z HRW ARW both are similar to the 12Z NAM NEST
indicating that the convection should be rather widespread across
the forecast area by late evening. Our official forecast follows
more closely in-line with the wetter NAM and HRW models.

Regarding the severe weather potential, the greatest threat for
severe weather will be early on during the first several hours
after thunderstorm development primarily between 6-11 pm across
our northwestern zones. The wind threat seems to be the biggest
threat although there could be a brief window for severe hail in
that first 1-3 hours. Eventually, the belief is that these storms
should merge into a line that could produce severe winds in the
60-70 mph range until the gust front gets too far ahead of the
line and then it will just turn into a possibly heavy rain event
for some areas during the late night hours. Will have to watch out
for flooding if storms start training over the same areas, which
is a possibility.

Sunday Into Sunday Night...
This should be the best day of the bunch with cooler temperatures
behind the cold front holding highs down into the upper 70s to
around 80 over Nebraska, to lower 80s over north central Kansas.
There could be a few remaining showers/thunderstorms across our
southeastern zones in the morning, but after these exit the area,
odds are that most areas should be dry through the rest of the
day. We will then see some return flow and a low level jet that
could result in additional thunderstorms late Sunday night with
northeastern zones being most favored.

Monday Into Monday Night...
We will start the warmup with decent southerly flow and highs back
into the lower and middle 80s Nebraska zones to the upper 80s and
around 90 over north central Kansas. The big thing to watch out
for will be the chance for additional warm air advection nocturnal
thunderstorms Monday night mainly across our eastern zones,
although they may even set up east of our forecast area. We are
already in a SPC marginal risk outlook for Monday.

Tuesday and Wednesday...
We will see an upper level ridge build across the western high
plains and thus this period stands the best chance at being dry
as well as warmer. Highs should be back to at least around 90 by
Wednesday and probably well into the 90s over northern Kansas.

Thursday Through Saturday...
The upper level ridge should still be the dominate weather feature
on Thursday, but there is a slight chance that thunderstorms could
make it into our northwest zones by late day. Thursday should
still be hot with a lot of folks around 90 or better. That next
upper trough could start to influence our forecast area a little
bit more by Friday and Saturday with cooling temperatures and
increasing chances for thunderstorms.

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Sunday)
Issued at 212 PM CDT Sat Aug 28 2021

The big concern as noted above will center around the chance for
strong to severe thunderstorms late this evening. The soonest that
we could see thunderstorms at our TAF sites would probably be 8 or
9 PM, but likely it will be later than that. The wind will be
gusty out of the south until the front comes through with the
thunderstorms. Strong to severe thunderstorm winds can not be
ruled out this evening and we'll need to keep an eye out for how
the thunderstorms develop and track later this evening. Behind the
front and thunderstorms, the winds will become northerly.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Wesely
AVIATION...Wesely
Hazardous weather outlook, Aug 28, 3:47 PM CDT, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
347 PM CDT Sat Aug 28 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
292100-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
347 PM CDT Sat Aug 28 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

This afternoon and early evening will feature one final round of
heat index as high as 100 to 104 degrees, mainly within north
central Kansas and also some Nebraska counties along and east of
Highway 281.

Late this afternoon into tonight, the vast majority of the
outlook area is under either a Marginal or Slight Risk for severe
storms, with the more-concerning Slight Risk area focused mainly
northwest of a line from Beaver City, to Grand Island, to Genoa
Nebraska. Thunderstorms are expected to move southeast into the
outlook area mainly after 6 pm along an advancing cold front.
Thunderstorms will then track southeast across the area during the
late evening and overnight hours. The main threats with most
severe storms will be damaging winds to around 60 MPH and hail to
around ping pong ball size. However, if an organized, southward-
surging complex manages to form, a greater damaging wind threat
with speeds to at least 70 MPH could materialize.

In addition, parts of the area could receive heavy rain of at
least 1 to 3 inches, possibly causing mainly minor, short-term
flooding issues. While rain amounts will surely vary widely
across the outlook area as a whole, it currently appears that
our Nebraska counties are most favored to see at least localized
pockets of 2 inches or more.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Between Sunday morning and late Monday night, and also Wednesday
night through Friday, there are off-and-on chances for
thunderstorms within various parts of the outlook area. There
will likely be some potential for strong to severe storms at
times, but these threat details will be best assessed no more than
one to two days in advance. At this time, counties mainly north
and east of the Nebraska Tri Cities are under a Marginal Risk for
severe storms at some point Monday into Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of hail, wind
gusts over 50 MPH or possible localized flooding that might occur
late this afternoon through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Wesely

In the hours before

Special weather statement, Aug 28, 5:55 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Hastings NE
555 PM CDT Sat Aug 28 2021

NEZ060-072-282345-
Dawson NE-Gosper NE-
555 PM CDT Sat Aug 28 2021

...A strong thunderstorm will impact portions of north central Gosper
and south central Dawson Counties through 645 PM CDT...

At 555 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eustis, or 19 miles southwest of Lexington, moving northeast at 20
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Johnson Lake.

This includes Interstate 80 between mile markers 226 and 237.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Nebraska.

&&

LAT...LON 4087 9989 4070 9969 4055 9998 4070 9998
      4070 10005
TIME...MOT...LOC 2255Z 221DEG 18KT 4061 10003

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Rossi

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:34 PM CDTSpecial Weather StatementGIDThayer41 min
Aug 27, 9:17 PM CDTSpecial Weather StatementGIDYork43 min
Aug 27, 10:21 PM CDTSpecial Weather StatementGIDMerrick39 min
Aug 27, 10:42 PM CDTSpecial Weather StatementGIDPolk33 min

Nearby

Special Weather Statements in Nebraska, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.